Lake Michigan, 2012Waterspout in Lake Michigan, August 9, 2012
August 9, 2012 · NWS APX · 1 event in 1 county or zone
Several fair-weather waterspouts formed off of Manistee during a period of cooler weather in early August.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several fair-weather waterspouts formed off of Manistee during a period of cooler weather in early August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 9, 10:10 AM EST, 5 hours 29 minutes earlier.
Area forecast discussion, Aug 9, 10:10 AM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1110 AM EDT THU AUG 9 2012
.SYNOPSIS...
ISSUED AT 423 AM EDT THU AUG 9 2012
AN UNORGANIZED AND RELATIVELY WEAK DISTURBANCE WILL PUSH THROUGH
MICHIGAN TODAY...WHILE AN AREA OF LOW PRESSURE ORGANIZES IN THE
MISSISSIPPI VALLEY AND BEGINS PULLING INTO THE OHIO VALLEY. THIS LOW
WILL LIFT INTO OHIO AND THEN SOUTHERN ONTARIO FROM FRIDAY INTO
SATURDAY. ALL OF THIS ACTIVITY WILL BRING CLOUDY AND COOLER WEATHER
TO THE AREA TODAY AND INTO THE WEEKEND. SHOWERS ARE EXPECTED OF
MUCH OF THE REGION SOUTH OF THE BRIDGE TODAY...WITH RAIN POSSIBLE
FRIDAY AND SATURDAY PRIMARILY ALONG AND EAST OF INTERSTATE 75.
&&
.UPDATE...
ISSUED AT 1102 AM EDT THU AUG 9 2012
LOWERED THE POPS AS THERE IS A BRIEF BREAK BETWEEN THE SYSTEMS.
ONE THINGS WILL BE WATCHING IS WHERE THE THUNDER IS OCCURRING AND
WILL MOVE TO AT THIS POINT, THE C-G LIGHTNING IS ASSOCIATED WITH
THE -17C 500 MB ISOTHERM, AND MODELS SUGGEST THAT IT WILL REMAIN
MAINLY IN W UPPER AND N WISCONSIN, AND THEN WASHES OUT OVER TIME.
WILL LEAVE THE THUNDER IN FOR NOW, BUT IT IS LOOKING THAT THUNDER
IS MORE LIKELY IN WISCONSIN AND NOT IN OUR FORECAST AREA. WILL
MONITOR TRENDS AND REEVALUATE.
UPDATE ISSUED AT 636 AM EDT THU AUG 9 2012
FLAVOR OF THE 423 AM ISSUANCE IS IN GOOD SHAPE AS DEFORMATION BAND
CONTINUES TO SHIFT EAST...WITH SHRAS BEING INCREASINGLY CONFINED
TO AREAS SOUTH OF M-72. EXCEPTION TO THIS IS DEVELOPMENT ALONG THE
LAKE HURON COAST WHERE DECREASING T85S IS BEGINNING TO ALLOW SOME
LAKE HURON CONTRIBUTION TO THE LLEVEL MOISTURE FIELD AND
INSTABILITY PROFILE. THIS ACTIVITY IS SINKING SOUTH AND WEST UNDER
LLEVEL NORTHEASTERLY FLOW...MAKING FOR AN INTERESTING RADAR
PICTURE ATTM. BECAUSE OF THESE SHRAS...CANNOT COMPLETELY REMOVE
POP MENTION OVER FAR NE LOWER...BUT WILL KEEP ISO/SCT WORDING TO
COVER THIS ACTIVITY WHILE WE AWAIT NEXT EXPANSION OF PRECIP SHIELD
ASSOCIATED WITH UPSTREAM SHORTWAVE ABOUT TO CROSS INTO
NORTHEASTERN MINNESOTA. HAVE ALSO ADDED FOG MENTION OVER WESTERN
CHIP/MACK WHERE DECENT CLEARING FOR MUCH OF THE NIGHT ALLOWED KERY
TO SEE SUB 1SM VSBYS. AS ADDITIONAL CLOUD COVER ROLLS
IN...HOWEVER...EXPECT THIS FOG TO BE RELATIVELY SHORT-LIVED AND
ISOLATED.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 423 AM EDT THU AUG 9 2012
...STRING OF THREE SUB 70F DAYS FOR MANY LOCATIONS...SOAKING RAINS
POSSIBLE IN SPOTS...BUT WITH SOME CONTINUED FRI-SAT UNCERTAINTY...
MUCH MORE UNSETTLED WEATHER THAN WE HAVE BEEN USED TO FOR MUCH OF
THE SUMMER IS TAKING SHAPE EARLY THIS MORNING...WITH EARLY MORNING
WATER VAPOR IMAGERY REVEALING A PAIR OF SHORTWAVES WITHIN THE BAND
OF NORTHWEST FLOW ALOFT AS THE RIDGE/TROUGH UPPER PATTERN ACROSS
THE CONUS REMAINS IN PLACE EARLY THIS MORNING. THE FIRST
SHORTWAVE IS RATHER DIFFUSE...BEING SHEARED OUT AS AN
UPSTREAM...AND MUCH MORE IMPRESSIVE WAVE ACTS TO BUILD DOWNSTREAM
HEIGHTS...PUTTING THE SQUEEZE PLAY ON THE DOWNSTREAM WAVE AND
INCREASED HEIGHTS ALONG THE EASTERN US COAST. GIVEN THIS
SETUP...PRECIPITATION ASSOCIATED WITH THE INITIAL WAVE IS NOT
TERRIBLY HEAVY OR ORGANIZED...FEEDING PRIMARILY OFF A BAND OF
H7-5 DEFORMATION AND RIGHT ENTRANCE REGION JET DYNAMICS AS 90KT
1.5PVU JET STREAK JUST NORTH OF LAKE SUPERIOR AT 00Z PUSHES EAST.
MORE COMPACT AND INTENSE PRECIPITATION BAND IS FOUND AHEAD OF
UPSTREAM WAVE OVER NORTHERN LAKE SUPERIOR. QUITE A FEW LIGHTNING
STRIKES HAVE BEEN OBSERVED DURING THE OVERNIGHT HOURS AS BULLS EYE OF
MID LEVEL QG FORCING FOR ASCENT INTERACTS WITH PLUME OF 500+ J/KG
MUCAPES /SEE INL 00Z RAOB/.
FOR TODAY...LEAD SHORTWAVE WILL PASS EAST OF OUR LONGITUDE THIS
MORNING...WITH QG FORCING ASSOCIATED WITH STRONGER UPSTREAM WAVE
MOVING INTO THE REGION AS THE DAY PROGRESSES. THIS MID LEVEL FORCING
WILL BE ACCOMPANIED BY COUPLED JET STRUCTURE AS DOWNSTREAM JET NORTH
OF THE LAKES MENTIONED ABOVE WILL BE JOINED BY A 100KT JET STREAK
DIGGING DOWN THE WESTERN FLANK OF THE ARRIVING CANADIAN SHORTWAVE.
CURRENT EXTRAPOLATION OF THE SHORTWAVE...AS WELL AS SHORT TERM
GUIDANCE SUGGESTS A SSE TRACK TO THE FEATURE...WITH THE BEST MID
LEVEL FORCING GRAZING MY SOUTHWESTERN ZONES DURING THE AFTERNOON.
SO...EXPECTATION FOR TODAY IS FOR EARLY MORNING DEFORMATION BAND TO
CONTINUE EAST WHILE GRADUALLY WEAKENING...WITH SHOWERS BECOMING
INCREASINGLY CONFINED TO MORE THETA-E RICH AIR OVER SOUTHERN AREAS
TOWARDS DAYBREAK. EXPECT THIS ACTIVITY...AFTER WANING SOME DURING
THE MORNING HOURS TO BECOME REINVIGORATED BY LATE MORNING/AFTERNOON
AS THE MID LEVEL FORCING SPREADS BACK OVERHEAD. THIS AFTERNOON
RAINFALL COULD BE FAIRLY HEAVY GIVEN MOIST AIRMASS /PWATS NEAR 1.3"/
AND IMPRESSIVE/SLOW MOVING FORCING. WILL BUMP POPS TO CATEGORICAL
OVER SOUTHWESTERN AREAS...AND CHANGE LANGUAGE TO SHOWERY FURTHER
NORTH WHERE COVERAGE WILL BE LESS...WITH SOME POTENTIAL ASSISTANCE
FROM THE WARM WATERS OF LAKE HURON AS DELTA T/S REACH TOWARDS 13C
THIS AFTERNOON WITH LLEVEL EAST-NORTHEAST FLOW WELL ENTRENCHED.
THUNDER POTENTIAL: LOOKS PRETTY MINIMAL TODAY WITH BEST MID LEVEL
COOLING REMAINING WEST OF THE REGION. HOWEVER...GIVEN THE LIGHTNING
STRIKES WE HAVE SEEN OVERNIGHT...ALONG WITH MODEL MUCAPE PROGS OF A
FEW HUNDRED JOULES OVER SOUTHWESTERN AREAS...WILL ADD SLIGHT CHANCE
OF A FEW RUMBLES IN THESE AREAS...BUT NO SEVERE THREAT GIVEN VERY
MOIST /IE SKINNY CAPE/ PROFILES.
RAIN AMOUNTS: AREAS SW OF A ACB/HTL LINE LOOK TO DO BEST...WITH
SREF PROGS SHOWING A DECENT SIGNAL FOR 0.5-1" INCH. THERE WILL BE A
FAIRLY TIGHT CUTOFF TO THE DECENT AMOUNTS...HOWEVER...WITH FAR NE
LOWER LIKELY SEEING VERY MINOR AMOUNTS AND THE EASTERN UP REMAINING
DRY.
FINALLY...TEMPERATURES DON/T LOOK TO GO MUCH OF ANYWHERE WITH LLEVEL
NORTHEASTERLY FLOW IN THE PRESENCE OF CLOUD COVER AND PRECIPITATION
/PARTICULARLY SOUTH/. PREVIOUS GRIDS HAD THIS WELL IN HAND...AND
WON/T DEVIATE MUCH FROM THIS IDEA...WITH UPPER /PERHAPS MID?/ 60S
ALONG M-55 INCREASING INTO THE LOWER 70S OVER EASTERN UPPER WHERE
SOME FILTERED SUNSHINE WILL HELP THE CAUSE.
TONIGHT...BOWLING BALL SHORTWAVE BEGINS TO CUTOFF FROM THE MID LEVEL
FLOW OVER THE MI/IN/OH BORDER...WITH THE SURFACE AND H85 LOWS JUST
TO THE SOUTH AND EAST. THE LOCATION OF THESE FEATURES SHOULD
STRENGTHEN THE OVERHEAD NORTHEASTERLY FLOW AND /AT LEAST FOR A
TIME/ HELP ADVECT SOME DRIER AIR IN...PARTICULARLY FOR EASTERN
UPPER AND NORTHWEST LOWER. FURTHER SOUTH AND EAST...NORTHWESTERN
EDGE OF CONGEALING PRECIPITATION SHIELD ASSOCIATED WITH DEVELOPING
SURFACE CYCLONE WILL LIKELY REMAIN NEARBY...WITH LIKELY POPS IN
ORDER HERE /PARTICULARLY WHEN ONE ADDS SOME LAKE HURON ASSISTANCE/.
TEMPS WON/T FALL ALL THAT FAR...LIKELY UPPER 50S INLAND TO AROUND
60 NEAR THE BIG LAKES.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 423 AM EDT THU AUG 9 2012
HIGH IMPACT WEATHER POTENTIAL: GALE FORCE WINDS POSSIBLE OVER
THE NEARSHORE WATERS OF NW AND NE LOWER ON FRIDAY/FRIDAY EVENING.
BEYOND THIS...THERE IS THUNDERSTORM POTENTIAL TUESDAY AND THEN
AGAIN LATE NEXT WEEK.
TELECONNECTIONS: ARCTIC OSCILLATION IS CURRENTLY POSITIVE WITH
NEGATIVE PNA AND NEUTRAL NAO. GEFS SPAGHETTI PLOTS SUGGEST A
GRADUAL RETURN TO MORE NEUTRAL AO/PNA VALUES WITH A TREND TO
NEGATIVE IN THE NAO. IN THE 7-10 DAY TIME FRAME...THIS SUGGESTS A
MORE ACTIVE POLAR JET AS COOLER AIR NEAR THE POLE SETTLES
EQUATORWARD. AT THE SAME TIME...DOWNSTREAM BLOCKING MAY VERY WELL
LEAD TO A BUCKLING/SLOWING OF THE UPSTREAM FLOW PATTERN ACROSS THE
CONUS...WITH THE GFS/GEFS/ECMWF ALL SUGGESTING THIS POSSIBILITY
BEYOND ONE WEEK.
LARGE SCALE PATTERN: THE PERIOD WILL BEGIN WITH A CUTOFF OVER THE
NORTHEASTERN QUARTER OF THE CONUS WITH RELATIVELY FLAT RIDGING WEST
OF THIS FEATURE. FLOW ON THE NORTHERN SIDE OF THE WESTERN RIDGE
SHOULD HELP KICK THE CUTOFF LOW NORTH AND EAST WITH A MUCH MORE
ZONAL FLOW DEVELOPING ACROSS THE CONUS BY EARLY NEXT WEEK. A SERIES
OF DISTURBANCES IN THIS WESTERLY FLOW WILL BRING OUR NEXT POTENTIAL
WEATHER MAKERS...ONE TO START THE WEEK AND ANOTHER ONE TOWARDS THE
VERY END OF THIS FORECAST PERIOD.
DETAILS: PERIOD STARTS FRIDAY WITH WHAT IS NOW BECOMING A WELL-AGREED
UPON CLOSED OFF UPPER LOW THAT WILL SPEND THE DAY OVER LOWER
MICHIGAN WITH A SURFACE LOW TRACKING SLOWLY FROM NORTHERN OHIO TO
START THE DAY NORTH NORTHEAST INTO SOUTHWEST ONTARIO TOWARDS
EVENING. THIS TRACK SPREADS A MID LEVEL DEFORMATION AXIS /AND
RESULTANT RAINFALL/ INTO THE CWA FROM SE TO NW ON FRIDAY.
OVER THE PAST 24 HOURS...MODEL AGREEMENT ON THE SURFACE
LOW TRACK HAS INCREASED. UNFORTUNATELY...DESPITE INCREASING
AGREEMENT...WITH THE PRECIPITATION/S BACK EDGE LIKELY TO RESIDE
OVER THE CWA...THERE STILL REMAINS CONSIDERABLE UNCERTAINTY JUST
HOW FAR WEST MEANINGFUL RAINFALL MAKES IT. INHERITED FORECAST
LOOKS VERY GOOD AND ONLY MADE A FEW CHANGES...UPPING NE LOWER POPS
TO CATEGORICAL FOR MUCH OF THE PERIOD...AND CHANGING PRECIPITATION
NATURE TO SHOWERY ON SATURDAY AS THE SURFACE LOW FILLS AND BEGINS
TO DEPART TO THE NORTH AND EAST. AS FOR RAINFALL AMOUNTS...SREF
PROBABILITIES PAINT A VERY REASONABLE PICTURE OF A REASONABLE SHOT
OF 1"+ ALONG THE LAKE HURON COAST...WITH 0.25"-0.5" LIKELY
ALONG/EAST OF INTERSTATE 75. FURTHER WEST...AMOUNTS WILL LIKELY
DROP OFF...BUT WITH UNCERTAINTY ON WHERE EXACTLY THIS WILL
OCCUR...WILL CONTINUE CHANCE POPS FOR ALL OF NORTHWEST LOWER UNTIL
WE CAN REFINE THINGS A LITTLE BETTER. AS MENTIONED ABOVE...
PRECIPITATION SHOULD START TO FALL APART DURING THE DAY SATURDAY
AS THE LOW PRESSURE SYSTEM FILLS AND BEGINS TO LIFT NORTH AND
EAST. TEMPERATURES WILL REMAIN WELL BELOW NORMAL THOUGH THE PERIOD
WITH HIGHS IN THE 60S BOTH DAYS OVER MOST LOCALES AND LOWS
CONTINUING IN THE 50S UNDER CLOUDY/RAINY SKIES.
FOR SUNDAY AND BEYOND...OUR COOL/WET WEATHER MAKER...THE UPPER
LOW...WILL FINALLY START TO OPEN UP AND PUSH NORTHEAST INTO QUEBEC
AS MODEST SHORTWAVE OVER CENTRAL CANADA RIDING EAST UNDER WEST
NORTHWEST FLOW ACTS AS A KICKER TO THE DOWNSTREAM FEATURE. THIS
OPENS UP THE REGION TO A RELATIVELY RAPID AND ACTIVE WEST NORTHWEST
FLOW ALOFT. FIRST...THIS WILL MOST CERTAINLY BRING MODERATING
TEMPERATURES TO THE REGION WITH EXTENDED STATISTICAL GUIDANCE
BRINGING TEMPERATURES BACK TO SEASONAL NORMS /UPPER 70S/ STARTING
SUNDAY AND CONTINUING THROUGH THE FIRST HALF OF NEXT WEEK. AS FOR
PRECIPITATION POTENTIAL...CONFIDENCE DECREASES HERE DUE TO THE
RAPIDITY OF THE MID AND UPPER LEVEL FLOW...BUT THE GFS/ECMWF AGREE
ON THE FLAVOR OF A WEAK SHORTWAVE IN THE MONDAY-TUESDAY
TIME FRAME...WITH POTENTIALLY A MORE SIGNIFICANT SYSTEM LATE IN THE
WEEK. AS ALLUDED TO IN THE TELECONNECTION SECTION ABOVE...THIS
LATER SYSTEM MAY HAVE SOME FAIRLY COOL AIR TO WORK WITH...AND THERE
HAVE BEEN SOME OCCASIONAL SIGNS OF ANOTHER CUTOFF TRYING TO DEVELOP
IN THE 7-10 DAY TIME FRAME. TIME WILL TELL...BUT FOR THIS
PACKAGE...WILL CONFINE PRECIPITATION MENTION TO TUESDAY AND AGAIN ON
THURSDAY...BUT THIS WILL LIKELY NEED SOME REFINEMENT OVER THE COMING
DAYS. TEMPERATURES IN THE MID/UPPER 70S SUNDAY LOOK TO GRADUALLY
INCREASE TO THE LOWER 80S BY MID WEEK AHEAD OF SECOND...MORE POTENT
UPPER LEVEL SYSTEM. LOWS IN THE 50S AND LOW 60S THROUGHOUT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 647 AM EDT THU AUG 9 2012
BAND OF SHRAS CONTINUES TO MOVE EAST THIS MORNING...WHILE EARLY
MORNING RADAR TRENDS SHOW SHOW LAKE HURON SUPPORTED SHOWERS
EMBEDDED IN THE OVERALL ACTIVITY ACTUALLY MAKING SLOW
SOUTHWESTWARD PROGRESS. THESE SHRAS HAVE BEEN INTENSE ENOUGH TO
BRING APN DOWN OCCASIONALLY TO MVFR.
EXPECT PRIMARY BAND OF SHRAS TO REMAIN SOUTH OF M-72 THIS MORNING
BEFORE STARTING TO LIFT FURTHER NORTH BY EARLY AFTERNOON. THIS
WILL KEEP MBL IN SHRAS THROUGH THE DAY...WITH TVC AND PERHAPS PLN
SEEING SOME RAINFALL BY AFTERNOON. LAKE HURON INFLUENCE WILL
LIKELY SPAWN ADDITIONAL SHRAS IN THE VICINITY OF APN. THIS
RAINFALL WILL LIKELY BRING OCCASIONAL MVFR CIGS/VSBYS AT MBL/APN
THROUGH THE MORNING...WITH TVC LIKELY WAITING A FEW HOURS BEFORE
ANY RESTRICTIONS REACH THIS SITE. NO RESTRICTIONS EXPECTED AT PLN
THROUGH THE DAY.
THERE IS AN OUTSIDE CHANCE OF A FEW EMBEDDED THUNDERSTORMS AS FAR
NORTH AS MBL/TVC THIS AFTERNOON...BUT GIVEN ISOLATED COVERAGE AND
LOW CONFIDENCE...WILL NOT INCLUDE IN THIS TAF PACKAGE.
TONIGHT...STRENGTHENING NORTHEAST WINDS SHOULD HELP DRY THE
LLEVELS AT PLN/TVC/MBL WITH IMPROVEMENT TO VFR FOR THE OVERNIGHT.
RAINFALL SHOULD ALSO REMAIN SOUTH OF APN WITH VFR /ALBEIT WITH
LOWER CIGS/ CONDITIONS ALSO PERSISTING HERE THROUGH 12Z FRIDAY.
NORTHEAST WINDS NEAR 10KTS WILL DEVELOP DURING THE DAY TODAY AND
CONTINUE THROUGH TONIGHT.
&&
.MARINE...
ISSUED AT 423 AM EDT THU AUG 9 2012
A BRIEF PERIOD OF MORE FALL-LIKE CONDITIONS OVER THE GREAT LAKES
IS EXPECTED OVER THE NEXT FEW DAYS AS LOW PRESSURE TAKES SHAPE
OVER THE OHIO VALLEY TONIGHT...BEFORE LIFTING TO A LOCATION NEAR
DETROIT BY FRIDAY EVENING AND INTO SOUTHWEST ONTARIO ON SATURDAY.
THIS WILL BRING STRENGTHENING NORTHEASTERLY WINDS TO THE NEARSHORE
WATERS TODAY...WITH SMALL CRAFT CONDITIONS TAKING SHAPE BY
AFTERNOON. WINDS WILL STRENGTHEN FURTHER TONIGHT...WITH A PERIOD
OF GALE FORCE WINDS POSSIBLE FRIDAY SOUTH OF GTLM4 AND PRIM4 AS
THE AFOREMENTIONED LOW PRESSURE SYSTEM MAKES ITS CLOSEST APPROACH.
THUS...IN COORDINATION WITH LOT/GRR/DTX...HAVE ISSUED A GALE WATCH
FOR THESE ZONES WITH THIS PACKAGE. BEYOND FRIDAY...GRADUALLY
WEAKENING NORTHWESTERLY WINDS ARE EXPECTED WITH SMALL CRAFT
CONDITIONS LIKELY PERSISTING THROUGH SATURDAY.
FINALLY...GIVEN THE POTENTIAL FOR AFTERNOON CONVECTION OVER LAKE
MICHIGAN TODAY...ALONG WITH DEVELOPING OVER-LAKE INSTABILITY AND
ONLY LIGHT TO MODERATE WINDS ALOFT...CONDITIONS SUPPORT THE
POTENTIAL FOR AN ISOLATED WATERSPOUT...AND HAVE ADDED THIS TO THE
FORECAST FOR THE AFTERNOON HOURS TODAY. EXPECT THIS POTENTIAL TO
WANE THIS EVENING AS CONVECTIVE PRECIPITATION SINKS SOUTH OF THE
REGION.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 PM EDT FRIDAY
FOR LHZ345>347.
GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR LHZ348-
349.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR LHZ348-349.
LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 PM EDT FRIDAY
FOR LMZ323-341-342.
GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
LMZ344>346.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR LMZ344>346.
LS...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 PM EDT FRIDAY
FOR LSZ321-322.
&&
UPDATE...JL
SYNOPSIS...KB/JA
SHORT TERM...JA
LONG TERM...JA
AVIATION...JA
MARINE...JAHazardous weather outlook, Aug 9, 12:52 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
152 PM EDT THU AUG 9 2012
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
101045-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
152 PM EDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH AND WEST OF A
BELLAIRE TO HOUGHTON LAKE LINE THIS AFTERNOON. SEVERE STORMS ARE
NOT EXPECTED.
THERE IS A CHANCE FOR WATERSPOUTS THIS AFTERNOON AND TONIGHT OVER
PORTIONS OF LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A PERIOD OF GALE FORCE WINDS IS POSSIBLE FRIDAY INTO FRIDAY
EVENING OVER THE NEARSHORE WATERS OF LAKE MICHIGAN FROM GRAND
TRAVERSE LIGHT SOUTH...AND OVER THE NEARSHORE WATERS OF LAKE HURON
FROM PRESQUE ISLE LIGHT SOUTH.
THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL
LOWERCASE)
ARNOTT
In the hours before
Local storm report, Aug 9, 3:39 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
439 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM WATER SPOUT MANISTEE 44.24N 86.33W
08/09/2012 MANISTEE MI COAST GUARD
MULTIPLE WATERSPOUTS REPORTED BY THE COAST GUARD 3 TO 5
MILES OFFSHORE IN MANISTEE.
&&
SCHWARTZWaterspout, Manistee to Point Betsie Mi
- When
- August 9, 3:39 PM EST to 3:49 PM EST
- Where
- Manistee to Point Betsie Mi forecast zone, 3.25 mi WNW of Manistee
- Reported by
- Trained Spotter
- Coordinates
- 44.273, -86.407
A family of waterspouts persisted for several minutes off of Manistee.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410929.